Alert archive / Kansas / Tornado Warnings in 1996

Tornado Warning 5, NWS Wichita, KS

May 26, 1996Labette County, Kansas

NWS Wichita, KS issued this tornado warning at May 26, 1996, 8:32 PM CDT for Labette County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 8:32 PM CDT (01:32 UTC)
Expired
May 26, 1996, 9:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:36 PM CDTTornado F0Bartlett, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 270132
TORICT
KSC099-270215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...LABETTE COUNTY
 
AT 830 PM...RADAR INDICATED A TORNADO 18 MILES EAST SOUTHEAST OF
COFFEYVILLE OR 12 MILES WEST SOUTHWEST OF CHETOPA.
 
MOVEMENT WAS TO THE NORTHEAST 30 MILES AN HOUR. IF YOU LIVE IN
CHETOPA AND BARTLETT SEEK YOUR TORNADO SHELTER AT ONCE. THIS STORM
PRODUCED DAMAGE IN CENTRALIA OKLAHOMA.
 
THIS IS A VERY DANGEROUS STORM.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
 
ROSNER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 26, 11:11 AM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, May 26, 11:11 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT SAT MAY 25 1996

MORNING SOUNDINGS SOOW AMS FAIRLY WORKED OVER BY LAST NIGHTS
CONVECTION AND LITTLE POSITIVE ENERGY AVAILABLE.  CURRENT THINKING
IS THAT IT WILL TAKE A WHILE FOR AFTN HEATING TO OVERCOME THIS DUE
TO CLD COVER.  LATER TDY...COLD POOL ALOFT STARTS TO AFFECT KS AND
THIS WILL COMBINE WITH NORTHWARD MOVING WARM FNT AND SFC WAA TO
RAPIDLY DESTABALIZE AMS.  TIMING UNSURE AND ALMOST LOWERED POPS
TDY...BUT KEPT THEM UP DUE TO LOW CCTS.  XPCT SCATTERED
TSTMS/SHOWERS BY LATE AFTN...BUT HEAVY STUFF SHOULD WAIT UNTIL COLD
POOL ALOFT ARRIVES THIS EVENING.  ALSO RAISED TEMPS TO MATCH GOING
TREND.

RSL 075/059 76 \  SLN 077/061 76
ICT 082/062 66   HUT 080/061 66
CNU 085/062 66

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:14 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 26, 8:42 PM CDTSevere Thunderstorm WarningICTAllen33 min
May 26, 8:42 PM CDTSevere Thunderstorm WarningICTMontgomery, Neosho33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTAllen, Neosho30 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTLabette30 min

Nearby

Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.